Singular Points and Asymptotics in the Singular Cauchy Problem for the Parabolic Equation with a Small Parameter


The results obtained by Il’in and his school concerning the asymptotic behavior of solutions to the Cauchy problem for the quasi-linear parabolic equation with a small parameter multiplying the higher order derivative in the vicinity of singular points are presented. The equation under examination is of interest because it provides a model of the propagation of nonlinear waves in dissipative continuous media, and the importance of studying solutions in the vicinity of singular points is explained, in particular, by the fact that even though the singular events take a short time, they in many respects determine the subsequent evolution of the solutions. In this paper, we examine five types of singular points the emergence of which is caused by different initial data.

This is a preview of subscription content, log in to check access.


  1. 1

    H. Bateman, “Some recent researches on the motion of fluids,” Monthly Weather Rev., 43, 163–170 (1915).

    Google Scholar 

  2. 2

    J. M. Burgers, “A mathematical model illustrating the theory of turbulence,” Advances in Applied Mechanics (Academic, New York, 1948), Vol. 1, pp. 171–199.

    Google Scholar 

  3. 3

    M. J. Lighthill, “Viscosity effects in sound waves on finite amplitude,” Surveys in Mechanics, Ed. by G. K. Batchelor and R. M. Davies (Cambridge Univ. Press, Cambridge, 1956), pp. 250–351.

    Google Scholar 

  4. 4

    G. B. Whitham, Linear and Nonlinear Waves (Wiley, New York, 1974).

    Google Scholar 

  5. 5

    S. N. Gurbatov, A. N. Malakhov, and A. I. Saichev, Nonlinear Random Waves in Dispersionless Media (Nauka, Moscow, 1990) [in Russian].

    Google Scholar 

  6. 6

    N. M. Ryskin and D. I. Trubetskov, Nonlinear Waves (LENAND, Moscow, 2017) [in Russian].

    Google Scholar 

  7. 7

    M. J. Lighthill and G. B. Whitham, “On kinematic waves: II. Theory of traffic flow on long crowded roads,” Proc. R. Soc. London, Ser. A: Math. Phys. Sci. 229 (1178), 317–345 (1955).

  8. 8

    P. I. Richards, “Shock waves on the highway,” Oper. Res. 4 (1), 42–51 (1956).

    MathSciNet  MATH  Google Scholar 

  9. 9

    A. M. Il’in, Matching Asymptotic Expansions of Solutions to Boundary Value Problems (Nauka, Moscow, 1989) [in Russian].

    Google Scholar 

  10. 10

    O. A. Oleinik, “Discontinuous solutions to nonlinear differential equations,” Usp. Mat. Nauk 12 (3), 3–73 (1957).

    Google Scholar 

  11. 11

    O. A. Oleinik, “On the construction of a generalized solution to the Cauchy problem for the quasi-linear first-order equation by introducing the "vanishing viscosity”," Usp. Mat. Nauk 14 (2), 159–164 (1959).

    Google Scholar 

  12. 12

    N. S. Bakhvalov, “On the asymptotics of solution to the equation \({{u}_{t}} + {{(\varphi (u))}_{x}} = \varepsilon {{u}_{{xx}}}\) corresponding to the rarefaction wave at small \(\varepsilon \),” Zh. Vychisl. Mat. Mat. Fiz. 6, 521–526 (1966).

    Google Scholar 

  13. 13

    V. N. Bogaevskii and A. Ya. Povzner, Algebraic Methods in Nonlinear Perturbation Theory (Nauka, Moscow, 1987) [in Russian].

    Google Scholar 

  14. 14

    O. A. Ladyzhenskaya, “On equations with a small parameter multiplying the higher order derivatives in linear partial differential equations,” Vestn. Leningr. Univ. 7 (2), 104–120 (1957).

    MATH  Google Scholar 

  15. 15

    E. Hopf, “The partial differential equation \({{u}_{t}} + u{{u}_{x}} = \mu {{u}_{{xx}}}\),” Commun. Pure Appl. Math. 3 (3), 201–230 (1950).

    MATH  Google Scholar 

  16. 16

    O. A. Ladyzhenskaya, V. A. Solonnikov, and N. N. Ural’tseva, Linear and Quasilinear Equations of Parabolic Type (Nauka, Moscow, 1967; American Mathematical Society, Providence, 1968).

  17. 17

    V. I. Arnold, Singularities of Caustics and Wave Fronts (Fazis, Moscow, 1996; Kluwer, 1990).

  18. 18

    I. A. Bogaevskii, “Restructuring of singularities of minimum functions and bifurcations of shock waves of the Burgers equation with vanishing viscosity,” Algebra Anal. 1 (4), 1–16 (1989).

    MathSciNet  Google Scholar 

  19. 19

    A. M. Il’in, “On the asymptotics of solutions to a problem with a small parameter,” Izv. Akad. Nauk SSSR, Ser. Mat. 53 (2), 258–275 (1989).

    Google Scholar 

  20. 20

    J. Bricmont and A. Kupiainen, Renormalizing Partial Differential Equations, Lecture Notes in Phys. (Springer, Berlin, 1994).

  21. 21

    E. V. Teodorovich, “The renormalization-group method in problems of mechanics,” J. Appl. Math. Mech. 68, 299–326 (2004). T. 68. Bып. 2. C. 335–367.

  22. 22

    N. Goldenfeld and J. Veysey, “Simple viscous flows: From boundary layers to the renormalization group,” Rev. Mod. Phys. 79, 883–927 (2007).

    MathSciNet  MATH  Google Scholar 

  23. 23

    S. V. Zakharov, “Cauchy problem for a quasilinear parabolic equation with a large initial gradient and low viscosity,” Comput. Math. Mat. Phys. 50, 665–672 (2010).

    MathSciNet  Google Scholar 

  24. 24

    S. V. Zakharov, “Renormalization of the Cauchy problem with two small parameters,” Vestn. Chel. Gos. Univ., Mat., Mekh, Inform., No. 27 (242), issue 14, 79–84 (2011).

  25. 25

    V. P. Maslov, “A hypothesis of the formation of the shock wave front structure, Mat. Zametki 45 (3), 120–123 (1989).

    MathSciNet  MATH  Google Scholar 

  26. 26

    V. R. Kudashev and B. I. Suleimanov, “The effect of small dissipation on the onset of one-dimensional shock waves,” J. Appl. Math. Mech. 65, 441–451 (2001).

    MathSciNet  MATH  Google Scholar 

  27. 27

    S. V. Zakaharov, “Nucleation of a shock wave in a Cauchy problem for the Burgers equation,” Comput. Math. Mat. Phys. 44, 506–513 (2004).

    MathSciNet  Google Scholar 

  28. 28

    T. V. Bazhenova, L. G. Gvozdeva, Yu. P. Lagutov, V. N. Lyakhov, Yu. M. Faresov, and V. P. Fokeev, Nonstationary Interaction of Shock Waves in Gases (Nauka, Moscow, 1986) [in Russian].

    Google Scholar 

  29. 29

    N. N. Sysoev and F. V. Shugaev, Shock Waves in Gases and Condensed Media (Mosk. Gos. Univ., Moscow, 1987) [in Russian].

    Google Scholar 

  30. 30

    V. E. Fortov, “Strong shock waves and extremal states of matter,” Usp. Fiz. Nauk 177, 347–368 (2007).

    Google Scholar 

  31. 31

    A. M. Il’in and T. N. Nesterova, “Asymptotics of the solution to the Cauchy problem for a quasilinear equation with a small parameter,” Dokl. Akad. Nauk SSSR 240 (1), 11–13 (1978).

    MathSciNet  Google Scholar 

  32. 32

    T. N. Nesterova, “On the asymptotics of the solution to the Burgers equation in the neighborhood of the merging point of two discontinuity lines,” Differential Equations with a Small Parameter (UNTs, Akad. Nauk SSSR, Sverdlovsk, 1980), pp. 66–86.

  33. 33

    A. M. Il’in, “Cauchy problem for a quasi-linear parabolic equation with a small parameter,” Dokl. Akad. Nauk SSSR, 283, 530–534 (1985).

    MathSciNet  Google Scholar 

  34. 34

    B. Dubrovin and M. Elaeva, “On the critical behavior in nonlinear evolutionary PDEs with small viscosity,” Russ. J. Math. Phys. 19, 449–460 (2012).

    MathSciNet  MATH  Google Scholar 

  35. 35

    V. G. Sushko, “On asymptotic expansions of the solutions to a parabolic equation with a small parameter,” Differ. Uravn., 21, 1794–1798 (1985).

    MathSciNet  Google Scholar 

  36. 36

    V. P. Maslov and A. I. Shafarevich, “Asymptotic solutions to the Navier–Stokes equations and topological invariants of vector fields and Liouville foliations,” Teor. Mat. Fiz. 180 (2), 245–263 (2014).

    MathSciNet  MATH  Google Scholar 

  37. 37

    S. V. Zakaharov and A. M. Il’in, “From a weak discontinuity to gradient catastrophe,” Mat. Sb., No. 10, 3–18 (2001).

  38. 38

    S. V. Zakaharov, “Asymptotic solution of a Cauchy problem in the neighborhood of the gradient catastrophe,” Mat. Sb., No. 6, 47–62 (2006).

  39. 39

    S. V. Zakaharov, “The Cauchy problem for a quasilinear parabolic equation with two small parameters,” Dokl. Math. Дoкл. 78, 769-770 (2008).

    MathSciNet  Google Scholar 

  40. 40

    S. V. Zakaharov, “Two-parameter asymptotics in the bisingular Cauchy problem for the parabolic equation,” Trudy Inst. Mat. Mekh. 23 (2), 94–103 (2017).

    Google Scholar 

  41. 41

    S. V. Zakaharov, “Singularities of types \(A\) and \(B\) in the asymptotic analysis of solutions to parabolic equations,” Funkts. Anal. Prilozh. 49 (4), 82–85 (2015).

    Google Scholar 

  42. 42

    V. I. Arnol’d, “Normal forms of functions in the vicinity of degenerate critical points, the Weyl groups \({{A}_{k}}\), \({{D}_{k}}\), and \({{E}_{k}}\) and Lagrangian singularities,” Funkts. Anal. Prilozh. 6 (4), 3–25 (1972).

    Google Scholar 

  43. 43

    S. V. Zakaharov, “The structure of solution to the Burgers equation with a given asymptotics,” Trudy Inst. Mat. Mekh. 13 (2), 80–85 (2007).

    Google Scholar 

  44. 44

    V. I. Arnol’d, “Critical points of functions on the manifold with boundary, simple Lie groups \({{B}_{k}}\), \({{C}_{k}}\), and \({{F}_{4}}\) and singularities of evolutes,” Usp. Mat. Nauk 33 (5 (303)), 91–105 (1978).

    MathSciNet  Google Scholar 

  45. 45

    R. N. Garifullin and B. I. Suleimanov, “From weak discontinuities to nondissipative shock waves,” J. Exp. Theor. Phys. 110, 133–146 (2010).

    Google Scholar 

  46. 46

    S. V. Zakharov, “Asymptotic solution of the multidimensional Burgers equation near a singularity,” Teor. Mat. Fiz. 196, 42–49 (2018).

    MathSciNet  MATH  Google Scholar 

  47. 47

    V. P. Maslov, “Coherent structures, resonances, and asymptotic nonuniqueness for the Navier–Stokes equations at large Reynolds numbers,” Usp. Mat. Nauk, 41 (6 (252)), 19–35 (1986).

    Google Scholar 

  48. 48

    A. M. Il’in and A. R. Danilin, Asymptotic Methods in Calculus (Fizmatlit, Moscow, 2009) [in Russian].

    Google Scholar 

  49. 49

    A. R. Danilin, “Asymptotics of bounded controls for the singular elliptic problem in a domain with a small cavity,” Mat. Sb. 189 (11), 27–60 (1998).

    MathSciNet  Google Scholar 

  50. 50

    A. R. Danilin, “Asymptotic behavior of the optimal cost functional for a rapidly stabilizing indirect control in the singular case,” Comput. Math. Mat. Phys. 46, 2068–2079 (2006).

    MathSciNet  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to S. V. Zakharov.

Additional information

Translated by A. Klimontovich

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Zakharov, S.V. Singular Points and Asymptotics in the Singular Cauchy Problem for the Parabolic Equation with a Small Parameter. Comput. Math. and Math. Phys. 60, 821–832 (2020).

Download citation


  • quasi-linear parabolic equation
  • Burgers equation
  • small parameter
  • Cauchy problem
  • singular point
  • singular asymptotics
  • merging of shock waves
  • gradient catastrophe
  • Whitney cusp
  • Cole–Hopf transform
  • Pearcey function
  • universal Il’in solution
  • Lagrangian singularity
  • boundary value singularity
  • weak discontinuity
  • self-similarity
  • multiscale asymptotics
  • Poincaré and Erdelyi asymptotics
  • bisingular problem
  • renormalization
  • method of matching